Winter Storm, White Pine
- When
- December 31, 8:30 AM PST to 5:00 PM PST
- Where
- White Pine forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
5 inches of snow were reported at Ely, McGill, and Eureka. In addition winds gusting to over 30 mph caused blowing and drifting of snow that reduced visibilities to near zero at times.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
5 inches of snow were reported at Ely, McGill, and Eureka. In addition winds gusting to over 30 mph caused blowing and drifting of snow that reduced visibilities to near zero at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 31, 2:10 AM PST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 210 AM PST FRI DEC 31 2004 .SYNOPSIS...A STRONG STORM SYSTEM WILL CONTINUE TO SPREAD HEAVY SNOW ACROSS NORTHERN AND CENTRAL NEVADA TODAY BEFORE EXITING THE REGION TONIGHT. ANOTHER STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE GREAT BASIN ON SUNDAY BRINGING MORE SNOW. UNSETTLED WEATHER WILL THEN CONTINUE THROUGH NEXT WEEK AS LOW PRESSURE REMAINS OVER THE AREA. && .SHORT TERM...STRONG VORT MAX ROUNDING BASE OF UPPER TROUGH OFF THE CENTRAL CA COAST WILL PUSH STRONG BAROCLINIC BAND ACROSS NRN AND CENTRAL NV TODAY. LEFT FRONT QUAD OF 120KT JET ASSOCIATED WITH THIS FEATURE ALONG WITH STRONG SFC LOW TRACKING ACROSS NORTHEAST NEVADA WILL PROVIDE STRONG LIFT. THIS IS ALSO EVIDENT IN STRONG OMEGA VALUES UPWARDS OF 10 UBAR/S. GFS SHOWING QPF VALUES OF 1/3 TO 1/2 INCH. THIS LOOKS REASONABLE WITH THE STRONG DYNAMICS INVOLVED. EXPECTING ANOTHER 3-5 INCHES OF SNOW IN THE VALLEYS OF NRN NV THIS MORNING THEN TAPERING TO SCATTERED SHOWERS THIS AFTERNOON. THEREFORE WILL CONTINUE WITH HEAVY SNOW WARNING UNTIL NOON TODAY ACROSS THE NORTH. PRECIPITATION SHOULD START ACROSS CENTRAL NV BY MID-MORNING THEN CONTINUE THROUGH THE AFTERNOON WITH 4-8 INCHES EXPECTED IN THE VALLEYS. BULK OF SNOW WILL BE OVER BY EVENING. WITH STRONG SFC GRADIENT ACROSS CENTRAL NV ASSOCIATED WITH SFC LOW TO THE NORTH WINDS HAVE BEEN BLOWING IN THE 20 TO 30 MPH RANGE ACROSS THAT AREA EARLY THIS MORNING AND WILL CONTINUE MOST OF THE DAY. THEREFORE WILL CONVERT HEAVY SNOW WARNING TO A WINTER STORM WARNING DUE TO WINDS. WILL ALSO UPGRADE SNOW ADVISORY FOR NRN NYE TO WINTER STORM WARNING AS GFS SHOWING GOOD QPF VALUES THERE AS WELL. HOWEVER WILL EMPHASIZE THE NRN MTS AS AREAS NEAR TONOPAH WILL PROBABLY NOT SEE ENOUGH SNOW TO MEET WARNING CRITERIA. ANOTHER SHORT WAVE ROTATING AROUND UPPER LOW OFF THE COAST WILL MOVE ACROSS NRN NV TONIGHT. BUMPED UP POPS TO HIGH CHC TO ACCOUNT FOR THIS. NEXT SIGNIFICANT UPPER LOW WILL DROP INTO THE PACIFIC NORTHWEST ON NEW YEARS DAY WITH ANOTHER STRONG BAROCLINIC BAND SETTING UP ACROSS NRN AND CENTRAL NV ON SUNDAY. THE GFS HANGS THIS BAND ACROSS THE AREA THROUGH MONDAY AS UPPER TROUGH ELONGATES SOUTHWARD ALONG THE CA COAST. THIS WOULD GIVE NRN AND CNTRL NV ANOTHER PROLONGED HEAVY SNOW EVENT. IF GFS CONTINUES TO SHOW THIS LATER SHIFTS WILL NEED TO ISSUE A WINTER STORM WATCH FOR SUNDAY. CEC .LONG TERM...CONTINUED USING THE GFS FOR THE FORECAST SINCE IT HAS HANDLED CURRENT SYSTEM SO WELL. SURFACE WAVE IN CENTRAL NEVADA SUNDAY EVENING SHOULD PRODUCE SIGNIFICANT SNOWFALL OVER NORTHERN NYE AND SOUTHERN LANDER/EUREKA COUNTIES OVERNIGHT. KEPT CHANCE POPS GOING THROUGH MONDAY AND INTO TUESDAY...THOUGH COULD SEE SOME DRYING OVER HUMBOLDT COUNTY AS MOST ACTIVITY WILL BE EAST AND SOUTH. GFS SHOWING A VERY COLD 534DM 500MB LOW DROPPING SOUTH INTO NEVADA TUESDAY NIGHT...THEN PUSHING DOWN INTO SOUTHERN CALIFORNIA THROUGH THE EXTENDED. 700MB TEMPS NEG 16 TO NEG 18C TUES NIGHT INTO WEDS. HAD TO DROP MAX AND MIN TEMPS AT LEAST 5 DEGS ACROSS THE CWA AND I STILL MIGHT NOT HAVE LOWERED THEM ENOUGH. WILL HAVE TO WATCH THIS IN LATER RUNS. KEPT CHC POPS THROUGH THE REST OF THE EXTENDED AS LOW HANGS OVER CENTRAL AND SOUTHERN CALIFORNIA THROUGH THE WEEK AND WE WILL SEE VORTS PINWHEELED OFF THE LOW. CLAYCOMB && .LKN WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING THROUGH FRIDAY MORNING NVZ030>032-034-036. WINTER STORM WARNING TODAY NVZ013-035-037. SNOW ADVISORY TODAY NVZ033. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 405 AM PST FRI DEC 31 2004 NVZ013-030>037-010100- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY- 405 AM PST FRI DEC 31 2004 .DAY ONE...TODAY AND TONIGHT WINTER WEATHER WARNINGS AND ADVISORIES HAVE BEEN POSTED FOR NORTHERN AND CENTRAL NEVADA FOR TODAY. PLEASE SEE PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER SIGNIFICANT STORM SYSTEM WILL MOVE INTO NORTHERN AND CENTRAL NEVADA ON SUNDAY AND CONTINUE THROUGH TUESDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE WITH THIS STORM. UNSETTLED WEATHER WILL CONTINUE ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CEC
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432150, 5432151.